Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Birmingham, AL

August 23, 2008Bullock County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 23, 2008, 3:15 PM CDT for Bullock County, Alabama. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 3:15 PM CDT (20:15 UTC)
Expired
Aug 23, 2008, 4:45 PM CDT
In force
90 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Bullock County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 232015
FFWBMX
ALC011-232145-
/O.NEW.KBMX.FF.W.0008.080823T2015Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...

* UNTIL 445 PM CDT

* AT 307 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED FLASH       
  FLOODING FROM RAIN BANDS ASSOCIATED WITH TROPICAL STORM FAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHOPTON...
  PICKETT...INVERNESS...GUERRYTON...FRANKLIN FIELD...BEANS CROSSROADS
  AND ABERFOIL

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 5 PM CDT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3197 8579 3197 8587 3207 8591 3206 8600
      3226 8600 3228 8599 3228 8591 3231 8590
      3224 8586 3224 8544 3216 8541 3203 8542
      3201 8557 3189 8566 3189 8579

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:42 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 12:42 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT SAT AUG 23 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

RAIN IS NOW FALLING ACROSS THE ENTIRE FORECAST AREA THIS MORNING
AND IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EARLY
EVENING. NO LIGHTNING ACTIVITY IS OCCURRING AT THE MOMENT. SO
WENT AHEAD AND REMOVED THUNDERSTORM WORDING FROM THE
FORECAST...EXCEPT IN THE EXTREME SOUTHEAST ZONES WHEN A FEW
ISOLATED THUNDERSTORMS COULD MOVE ACROSS. EVEN THEN...LIGHTNING
ACTIVITY WILL BE VERY MINIMAL.

ALL THIS RAINFALL WILL KEEP TEMPERATURES FROM REACHING THIS
AFTERNOONS FORECAST HIGH. WENT AHEAD AND DECREASE TEMPS DOWN
SIGNIFICANTLY. WE SHOULD NOT SEE ANY 80S THIS AFTERNOON.

UPDATED GRIDS ARE OUT. NEW ZONES WILL BE OUT SHORTLY.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

WENT AHEAD AND UPDATED THE DISCUSSION TO SPECIFY THAT THE STRONGER
WINDS WILL BE AROUND THE MGM AND TOI AREA. WINDS WILL GUST NEAR 40
KNOTS THERE. THE REST OF THE SITES WILL RANGE BETWEEN 25 AND 35.
STILL EXPECTING A LOT OF RAIN AND FLUCTUATING CEILINGS. WELL START
OUT WITH MOSTLY MVFR...THEN SWITCH TO IFR WELL AFTER 06Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 1:30 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT AUG 23 2008

ALZ011>015-017>050-241130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS MAY POTENTIALLY REACH 25 TO 35 MPH FOR AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR
AND SOUTH OF THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS
OF 35 TO 45 MPH ARE POSSIBLE. AREA MARINE INTERESTS SHOULD EXERCISE
EXTREME CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH
PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE
ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES
FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO
BREAKING UNDER THESE CONDITIONS.

RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY
SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE.
CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING
ACROSS THE AREA. BUT PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED.

ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL
ALABAMA THROUGH TONIGHT. THE BEST CHANCE WILL REMAIN SOUTH ALONG
AND NEAR THE U.S. 80 AND INTERSTATE 85 CORRIDOR. STAY TUNED FOR
FURTHER INFORMATION DURING THIS PERIOD AS WATCHES OR WARNINGS MAY
BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS
BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED
HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A
LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO.

THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE
CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY
DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN
ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20
CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER
FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME.

ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE
PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH.

FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION
FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS
FROM FAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THROUGH SUNDAY.

75/LINHARES

In the hours before

Local storm report, Aug 23, 2:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND DMG CLIO                    31.71N 85.61W
08/23/2008                   BARBOUR            AL   BROADCAST MEDIA

            SEVERAL TREES WERE BLOWN DOWN NEAR CLIO AND A FEW TREES
            WERE BLOWN DOWN ACROSS THE COUNTY. THESE DOWNED TREES
            PRODUCED SOME POWER OUTAGES. TREES DOWNED DUE TO HEAVY
            RAIN AND ESTIMATED WINDS AROUND 40 MPH.

&&

LINHARES
Local storm report, Aug 23, 2:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND DMG AUBURN                  32.59N 85.48W
08/23/2008                   LEE                AL   BROADCAST MEDIA

            A FEW TREES WERE BLOWN DOWN IN AUBURN. TREES DOWNED DUE
            TO HEAVY RAIN AND ESTIMATED WIND GUSTS AROUND 40 MPH.

&&

LINHARES
Local storm report, Aug 23, 3:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND DMG TROY                    31.81N 85.97W
08/23/2008                   PIKE               AL   EMERGENCY MNGR

            A FEW SMALL TREES WERE BLOWN DOWN AND SOME LIMBS SNAPPED
            OFF NEAR TROY.

&&

LINHARES
Local storm report, Aug 23, 3:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       TROY                    31.81N 85.97W
08/23/2008  U0.00 INCH       PIKE               AL   EMERGENCY MNGR

            HEAVY RAIN BEGINNING TO COLLECT ON ROADWAYS NEAR TROY.
            THESE ROADS WERE STILL PASSABLE BUT CONDITIONS ARE
            DETERIORATING.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:44 PM CDTFlash Flood WarningBMXBarbour, Pike4 hr
Aug 23, 4:41 PM CDTFlash Flood WarningBMXBarbour, Bullock, Pike3 hr
Aug 23, 5:41 PM CDTTornado WarningBMXLee, Russell34 min
Aug 23, 5:49 PM CDTTornado WarningBMXBullock, Macon, Russell26 min
Aug 23, 6:08 PM CDTTornado WarningBMXBullock, Macon, Russell37 min
Aug 23, 6:42 PM CDTTornado WarningBMXLee, Macon, Russell, Tallapoosa33 min
Aug 23, 6:50 PM CDTTornado WarningBMXLee, Russell25 min

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.